MAUDE Adverse Event Report: MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED

MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED
Model Number 101034712
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 10/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On (b)(6) 2019, customer service sent the customer troubleshooting tips in a response email, requesting that the customer contact them if the tips did not resolve the suction issue.On (b)(6) 2019, the customer called customer service and troubleshooting with the customer was conducted, including disassembling, inspecting, cleaning and reassembling the kit and tubing set.The customer was sent replacement parts and accessories to try.On (b)(6) 2019, the customer called back after receiving the replacements parts and indicated that the suction issue was not resolved.A replacement pump was sent to the customer and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on (b)(6) 2018, the customer indicated that around the beginning of 2019, she noticed that she started to frequently get areas on her breasts that were appearing to not be fully drained, as the tissue was not soft and had hard tender areas.The customer alleged that she developed mastitis in (b)(6) 2018, for which she was prescribed an antibiotic.Since then, she indicated that she was diligent about staying on a pumping schedule and addressing the clogged ducts with moist heat and manual massage.The customer also indicated that the pump still worked, but the suction appeared to be very low.In follow up with a complaint handler on 03/01/2019, the customer indicated that the replacement pump was working without issue and the mastitis was resolved.Based on the results of (b)(6), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2019, the customer alleged to medela llc via email that she purchased a freestyle breast pump (partly covered by insurance) back in (b)(6) and had been using the pump multiple times daily since (b)(6) and feels that the vacuum suction has lost a lot of power recently.She further alleged that she was not expressing nearly as much as she does when using an alternate new pump in style breast pump and was experiencing a lot of blocked ducts when using the freestyle pump.
 
Additional Manufacturer Narrative
The device was returned with the customer's parts and accessories and was evaluated on (b)(6)2018 and it did not meet vacuum specifications.The pump was retested using a medela kit and also did not meet vacuum specifications.Refer to the attached product evaluation report.It was identified in the evaluation that the membrane plate on the motor aggregate was damaged (refer to attached picture), which confirms the customer's report of low suction; however, ca11-001 found that it cannot be definitively concluded that a low vacuum breast pump causes or contributes to mastitis.

Brand Name
FREESTYLE BREAST PUMP - SINGLE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug, 6341
SZ  6341
MDR Report Key8416660
Report Number1419937-2019-00034
Device Sequence Number11141860
Product Code HGX
UDI-Device Identifier00020451670607
UDI-Public00020451670607
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K150499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101034712
Device Catalogue Number101034712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2019
Initial Date Received by Manufacturer 02/25/2019
Supplement Date Received by Manufacturer03/19/2019
Initial Report FDA Received Date03/13/2019
Supplement Report FDA Received Date04/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;